EMAIL THIS PAGE TO A FRIEND

The Journal of dermatology

Hypersensitivity syndrome due to trichloroethylene exposure: a severe generalized skin reaction resembling drug-induced hypersensitivity syndrome.


PMID 21342224

Abstract

The number of patients suffering from trichloroethylene (TCE)-related severe skin disorders with liver dysfunction has been increasing in developing countries in Asia, especially since the mid-1990s. In Japan, five cases of this disease have been reported, but none since the 1990s. However, two additional cases were recently observed in Tokyo. The published work and our investigation indicated that oxidative metabolites of TCE, which might include trichloroacetylated-protein adducts, could induce a generalized skin eruption. Furthermore, human leukocyte antigen (HLA)-B*1301 and HLA-B*44 were identified as markers of individual susceptibility to TCE-induced hypersensitivity syndrome (HS). Moreover, polymorphism of aldehyde dehydrogenase (ALDH), the major enzyme in TCE metabolism, appeared to be associated with TCE-induced HS. Interestingly, this disorder is quite similar to drug-induced hypersensitivity syndrome (DIHS), also referred to as drug rash with eosinophilia and systemic symptoms (DRESS), from the perspective of the onset of the reaction after exposure to TCE/drugs, clinical manifestations, blood examination and period of virus reactivation. This article reviews the similarity between TCE-related HS and DIHS/DRESS.